Lake Erie, 2016

Waterspout in Lake Erie, August 22, 2016

August 22, 2016 · NWS CLE · 1 event in 1 county or zone

A waterspout was sighted northwest of Marblehead on Lake Erie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A waterspout was sighted northwest of Marblehead on Lake Erie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 22, 6:25 AM EST, 57 minutes earlier.

Area forecast discussion, Aug 22, 6:25 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
725 AM EDT MON AUG 22 2016

.SYNOPSIS...
High pressure will expand eastward over the area today then move off
the east coast on Wednesday. Moisture will increase ahead of low
pressure tracking out of the plains across the Great Lakes from
Wednesday into Thursday. The associated cold front will push south
across the area on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Small showers continue to develop off of Lake Erie. We have not
received any reports of waterspouts yet this morning but they are
a possibility with this cool airmass. Only minor tweaks to clouds
and pops to reflect trends this morning.

Previous discussion...A cooler airmass has settled over the
region with 850mb temperatures down to 8C over Lake Erie. A few
stray showers continue to develop where there is better moisture
and a little bit of low level convergence off the east end of the
lake. Will carry a low 20-30 pop for NE OH/NW PA for the early
morning hours before subsidence really increases over the lake
after 15Z. The cu field is expected to thicken across the east
this morning but very dry air aloft and building high pressure
will result in skies becoming mostly sunny all areas by mid-
afternoon. Went near or just below the warmer MET guidance for
highs today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
High pressure at the surface will slowly build towards the east
coast through Wednesday. Meanwhile the ridge will build aloft with
temperatures trending warmer through mid-week. Humidity will be low
on Tuesday then start to increase in the west on Wednesday as
southerly flow and dewpoints increase ahead of an approaching
trough. A surge of high theta-e air spreads in from the west as a
leading piece of shortwave energy slides across lower Michigan
towards Lake erie Wednesday afternoon and evening. Increased pops a
little bit more on Wednesday night as models have trended slightly
faster with this feature. Showers and thunderstorms are expected to
increase on Thursday as the surface trough makes slow progress east
across the area in conjunction with another round of shortwave
energy moving through the flow aloft. Scattered to numerous showers
and thunderstorms can be expected during the day on Thursday with
precipitable water values up around 2 inches. The moisture axis will
tend to shift south on Thursday night with precipitation chances
decreasing, especially in the north.

High temperatures will rebound to the mid 80s on Wednesday.
Temperatures on Thursday are a little more tricky and will be tied
to coverage of clouds and showers. Expecting mostly cloudy
conditions so temperatures will tend to be near or below Wednesday's
values.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Large eastern United states upper level high pressure will dominate
the local area through the forecast period. A surface cold front is
progged to move southeast of the area Friday night as surface high
pressure begins to build into the local area. As the flow develops
again for the possibility of lake effect rain showers/thunderstorms,
we could see another round of waterspouts on Friday. Will add a
mention of showers and thunderstorms over the east and keep the rest
of the area dry. The high pressure will gradually shift east to
Maine by Sunday night. Yet another cold front is progged to move
east across the area on Monday and could bring with it another
chance for showers and thunderstorms. Temperatures through the
forecast period will cool down slightly over the weekend as weak
cold air advection returns.

&&

.AVIATION /12Z Monday THROUGH Friday/...
Flow off Lake Erie will produce showers across the northeast
portion of the area. Expecting this activity to weaken through the
morning hours. Waterspouts possible on Lake Erie this morning in
and near the showers. Following the morning activity, clearing
should take place in the afternoon in the east. Otherwise, mainly
clear skies through the day over the western half of the area.
Winds will be light from the west northwest becoming light and
variable this evening. Winds shift around to the south after 06z
tonight.

OUTLOOK...Non-VFR possible for inland locations through Thursday
mornings in BR/fog.

&&

.MARINE...
Winds on the lake continue to diminish this morning and therefore
will end the threat for the small craft advisory and beach hazards.
Wind on the lake are expected to remain 10 knots or less through
Tuesday night.  However, southwest flow will develop and strengthen
slightly in the western basin by Wednesday evening and then spread
over the entire lake Wednesday night with winds 15 to 20 knots
sustained. The flow gradually shifts around to a westerly direction
at 10 to 20 knots by Thursday night and then northwest on Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...Lombardy
AVIATION...Lombardy
MARINE...Lombardy
Hazardous weather outlook, Aug 22, 3:45 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
445 AM EDT MON AUG 22 2016

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-230845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
445 AM EDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-147>149-167>169-230845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
445 AM EDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS ON LAKE ERIE THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>146-162>166-230845-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
445 AM EDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 76 km away, was scanning. The volume nearest the first event began at 12:22 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Reno Beach to the Islands Oh

When
August 22, 7:22 AM EST
Where
Reno Beach to the Islands Oh forecast zone, 7.17 mi S of The Islands
Reported by
Law Enforcement
Coordinates
41.566, -82.746

The sheriff reported a waterspout northwest of Marblehead.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Erie in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657434.